Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 80, NWS Las Vegas, NV

July 31, 2022Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 31, 2022, 2:04 PM MST for Mohave County, Arizona. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2022, 2:04 PM MST (21:04 UTC)
Expired
Jul 31, 2022, 4:00 PM MST
In force
116 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 129 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2022-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2022-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
3270 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

390 
WGUS55 KVEF 312104
FFWVEF
AZC015-312300-
/O.NEW.KVEF.FF.W.0080.220731T2104Z-220731T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
204 PM PDT Sun Jul 31 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  West Central Mohave County in northwestern Arizona...

* Until 400 PM MST.

* At 204 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly along Hualapai Mountain Road.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Kingman, Blake Ranch Road, Dw Ranch Road, Hualapai Mountain Park, 
  Wild Cow Campground, Valentine, New Kingman-Butler, Diamond M 
  Ranch, Windy Point Campground, Golden Valley, Chloride, Hualapai 
  Peak and Peach Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3485 11333 3490 11405 3533 11422 3544 11428
      3545 11414 3538 11387 3560 11338 3559 11333
      3550 11333 3548 11333 3525 11333 3502 11333
      3495 11333 3487 11333

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JV
2 follow-up statements
889 
WGUS75 KVEF 312122
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
222 PM PDT Sun Jul 31 2022

AZC015-312300-
/O.CON.KVEF.FF.W.0080.000000T0000Z-220731T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
222 PM MST Sun Jul 31 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 4 PM MST THIS 
AFTERNOON FOR WEST CENTRAL MOHAVE COUNTY...

At 222 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Flash flooding is ongoing or expected 
to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Kingman, Blake Ranch Road, Dw Ranch Road, Hualapai Mountain Park, 
  Wild Cow Campground, Valentine, New Kingman-Butler, Diamond M 
  Ranch, Windy Point Campground, Golden Valley, Chloride, Hualapai 
  Peak and Peach Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3485 11333 3490 11405 3533 11422 3544 11428
      3545 11414 3538 11387 3560 11338 3559 11333
      3550 11333 3548 11333 3525 11333 3502 11333
      3495 11333 3487 11333

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JV
433 
WGUS75 KVEF 312258
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
358 PM PDT Sun Jul 31 2022

AZC015-312308-
/O.EXP.KVEF.FF.W.0080.000000T0000Z-220731T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
358 PM MST Sun Jul 31 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 4 PM MST THIS AFTERNOON FOR 
WEST CENTRAL MOHAVE COUNTY...

This warning has been replaced by a new product, so this one has 
been allowed to expire. Heavy rain from isolated thunderstorms 
continue across central Mohave County capable of producing flash 
flooding.

LAT...LON 3485 11333 3490 11405 3533 11422 3544 11428
      3545 11414 3538 11387 3560 11338 3559 11333
      3550 11333 3548 11333 3525 11333 3502 11333
      3495 11333 3487 11333

$$

JV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 1:38 PM MST, 26 minutes earlier.

Area forecast discussion, Jul 31, 1:38 PM MST, 26 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
138 PM PDT Sun Jul 31 2022

.SYNOPSIS...Moist and unstable air is providing conditions that are
conducive for heavy rain and flash flooding across much of the area
through Monday. Coverage will decrease Tuesday and Wednesday before
a more favorable monsoonal flow will allow for another increase in
moisture later in the week. Temperatures will trend upward through
mid week before reversing course toward weeks end.
&&

.SHORT TERM...Through Monday. Thunderstorm development began early
today and coverage has been fairly widespread. With the deep
moisture in place and more than sufficient instability, averaging
around 1500 J/kg of SBCAPE across most of the forecast area.
Thunderstorms have been very efficient rain producers with rain
rates of 3 to 4 inches per hour and many storms producing 1 to 2
inches of rainfall in 30 minutes. Although heavy rain and flash
flooding are the main threats of the day, there have been more
isolated reports of severe hail and wind gusts around 60 mph.
Convection will linger the longest this evening across the northerly
portions of the forecast area from Inyo and Esmeralda Counties
eastward into central Nye and northern Lincoln Counties. The latest
hi-resolution models and ensembles are indicating another round of
thunderstorm development on Monday, but with a later start than
occurred today. The main trigger will be an upper level feature that
will be moving northward across southeast California on Monday which
will favor western San Bernardino, Inyo, Esmeralda and Nye Counties
with lesser coverage elsewhere.

.LONG TERM...The main monsoonal ridge will continue to push to the
west over the next couple of days and be centered near the Arizona
and New Mexico border by Tuesday afternoon. By Thursday, the ridge
will lift to the north and be centered near the Four Corners region
which will provide another opening of the door to a return of deeper
monsoonal moisture and an uptick on thunderstorm coverage through
Saturday. Temperatures will trend upward through mid week before
reversing course with the next round of moisture from Thursday on in
most locations.
&&

.AVIATION...For Harry Reid...Winds are expected to have a southerly
component through the evening. The main round of convection is
expected to impact the terminal area through 22Z. However,
additional showers and thunderstorms cannot be ruled out through
sunset. Hi-res model guidance is indicating a later start to the
thunderstorm activity tomorrow with overall less coverage compared
to today. CIGS of BKN060 are possible with any thunderstorm.

For the rest of southern Nevada, northwest Arizona and southeast
California...Thunderstorm activity will continue into the evening
with KDAG and KBIH being favored. Activity is expected to decrease
overnight before redeveloping again by Monday afternoon. Outside of
thunderstorm activity, light winds of 10kts or less are expected at
all regional TAF sites.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Czyzyk
LONG TERM...Czyzyk
AVIATION...Czyzyk

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Jul 31, 12:32 PM MST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1232 PM PDT SUN JUL 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     FLASH FLOOD      4 SE FURNACE CREEK      36.42N 116.81W
07/30/2022                   INYO               CA   PARK/FOREST SRVC

            DEATH VALLEY NATIONAL PARK DISPATCH REPORTED
            FLOODING OVER HIGHWAY 190 YESTERDAY.

0350 PM     FLASH FLOOD      13 NE DOLAN SPRINGS     35.73N 114.12W
07/30/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 9
            E CHLORIDE. NORTH STOCKTON HILL ROAD CLOSED
            DUE TO FLOODING BETWEEN NORTH PIERCE FERRY
            ROAD TO MILE MARKER 32 DUE TO WEATHER.

&&

VARIAN
Local storm report, Jul 31, 12:33 PM MST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
1233 PM PDT SUN JUL 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     TSTM WND GST     3 NNE NEWBERRY SPRINGS  34.87N 116.66W
07/30/2022  M61 MPH          SAN BERNARDINO     CA   MESONET

            SITE AT NEWBERRY ELEMENTARY SCHOOL GUSTED TO
            61 MPH AT 308PM. DATA COURTESY OF
            EARTHNETWORKS.

0324 PM     TSTM WND DMG     2 ENE NEWBERRY SPRINGS  34.84N 116.66W
07/30/2022                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CALIFORNIA HIGHWAY PATROL REPORTED A
            POWERLINE DOWN DUE TO THUNDERSTORM WINDS.

0418 PM     TSTM WND DMG     3 NE NEWBERRY SPRINGS   34.86N 116.66W
07/30/2022                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CALIFORNIA HIGHWAY PATROL REPORT OF A BROKEN
            POWERPOLE AND LINES HANGING ABOUT 6 FEET OFF
            THE GROUND.

0745 PM     FLASH FLOOD      4 SE FURNACE CREEK      36.42N 116.81W
07/30/2022                   INYO               CA   PARK/FOREST SRVC

            DEATH VALLEY NATIONAL PARK DISPATCH REPORTED
            FLOODING OVER HIGHWAY 190 YESTERDAY.

0926 PM     TSTM WND GST     19 S HAIWEE             35.87N 117.92W
07/30/2022  M64 MPH          INYO               CA   MESONET

            FIVE MILE RAWS SENSOR MEASURED 64 MPH WINDS
            FROM NEARBY THUNDERSTORM ACTIVITY.

0325 PM     FLASH FLOOD      4 W GOLDEN VALLEY       35.23N 114.28W
07/30/2022                   MOHAVE             AZ   DEPT OF HIGHWAYS

            WEST CHINO DRIVE CLOSED BETWEEN NORTH MILKY
            WAY ROAD AND NORTH ESTRELLA ROAD DUE TO
            FLOODING.

0350 PM     FLASH FLOOD      13 NE DOLAN SPRINGS     35.73N 114.12W
07/30/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 9
            E CHLORIDE. NORTH STOCKTON HILL ROAD CLOSED
            DUE TO FLOODING BETWEEN NORTH PIERCE FERRY
            ROAD TO MILE MARKER 32 DUE TO WEATHER.

0355 PM     FLASH FLOOD      3 SSW GOLDEN VALLEY     35.18N 114.25W
07/30/2022                   MOHAVE             AZ   DEPT OF HIGHWAYS

            SOUTH TEDDY ROOSEVELT ROAD CLOSED DUE TO
            FLOODING FROM WEST BOLSA DRIVE TO WEST
            SHINARUMP DRIVE.

0355 PM     FLASH FLOOD      8 SSW GOLDEN VALLEY     35.12N 114.26W
07/30/2022                   MOHAVE             AZ   DEPT OF HIGHWAYS

            SOUTH GARNET ROAD CLOSED DUE TO FLOODING
            FROM WEST SHINARUMP DRIVE TO WEST OATMAN
            HIGHWAY.

0355 PM     FLASH FLOOD      4 WNW GOLDEN VALLEY     35.26N 114.29W
07/30/2022                   MOHAVE             AZ   DEPT OF HIGHWAYS

            NORTH ESTRELLA ROAD CLOSED DUE TO FLOODING
            FROM WEST CHINO DRIVE TO WEST ZUNI DRIVE.

0400 PM     FLASH FLOOD      10 ENE OATMAN           35.07N 114.22W
07/30/2022                   MOHAVE             AZ   DEPT OF HIGHWAYS

            WEST OATMAN HIGHWAY CLOSED DUE TO FLOODING
            FROM MILE MARKER 40 TO SILVER CREEK ROAD.

0405 PM     FLASH FLOOD      5 SSW GOLDEN VALLEY     35.16N 114.24W
07/30/2022                   MOHAVE             AZ   DEPT OF HIGHWAYS

            WEST SHINARUMP DRIVE CLOSED DUE TO FLOODING
            FROM SOUTH COLORADO ROAD TO SOUTH GARNET
            ROAD.

0745 PM     FLASH FLOOD      1 ENE COLORADO CITY     37.00N 112.97W
07/30/2022                   MOHAVE             AZ   FIRE DEPT/RESCUE

            COLORADO CITY FIRE CHIEF REPORTED THAT ALL
            THE LOW-WATER CROSSINGS OVER SHORT CREEK IN
            COLORADO CITY WERE CLOSED DUE TO FLOODING.

&&

VARIAN
Local storm report, Jul 31, 1:02 PM MST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
102 PM PDT SUN JUL 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     FLASH FLOOD      1 E MOUNTAIN PASS       35.47N 115.53W
07/31/2022                   SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            FLASH FLOODING REPORTED ON INTERSTATE 15 BY
            BAILEY.

&&

VARIAN
Local storm report, Jul 31, 1:31 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
131 PM PDT SUN JUL 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 PM     TSTM WND GST     4 ENE FORT IRWIN        35.28N 116.62W
07/31/2022  M61 MPH          SAN BERNARDINO     CA   ASOS

            BICYCLE LAKE ASOS REPORTED 61 MPH WINDS FROM
            NEARBY THUNDERSTORMS.

0117 PM     FLASH FLOOD      12 WNW DEATH VALLEY JUN 36.35N 116.63W
07/31/2022                   INYO               CA   DEPT OF HIGHWAYS

            OVER 1 FOOT OF FLOWING WATER OVER HIGHWAY
            190 IN DEATH VALLEY. ROAD IS IMPASSABLE AND
            HAS BEEN CLOSED.

&&

VARIAN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 6:38 PM MSTSevere Thunderstorm WarningVEFMohave67 min
Jul 30, 6:52 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Jul 31, 11:16 AM MSTFlash Flood Warning Considerable damage threatVEFMohave5 hr
Jul 31, 1:04 PM MSTFlash Flood Warning Considerable damage threatVEFMohave116 min
Jul 31, 2:12 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Jul 31, 3:07 PM MSTFlash Flood Warning Considerable damage threatVEFMohave113 min
Jul 31, 3:41 PM MSTFlash Flood Warning Considerable damage threatVEFMohave4 hr
Jul 31, 3:58 PM MSTFlash Flood Warning Considerable damage threatVEFMohave6 hr
Jul 31, 4:49 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Jul 31, 4:51 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.